Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS Salt Lake City, UT

August 3, 2011Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2011, 3:44 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 3:44 PM MDT (21:44 UTC)
Expired
Aug 3, 2011, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 101 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS55 KSLC 032144
FFWSLC
UTC025-040045-
/O.NEW.KSLC.FF.W.0024.110803T2144Z-110804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 645 PM MDT

* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER WAHWEEP DRAINAGE NEAR LAKE     
  POWELL.

* RAINFALL AMOUNTS OF NEAR ONE INCH IN 30 MINUTES HAS FALLEN OVER    
  WAHWEEP DRAINAGE.  WAHWEEP IS A VERY FLASH FLOOD PRONE AREA AND    
  HAS EXPERIENCED FLASH FLOODING WITH SIMILAR AMOUNTS OF RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3728 11196 3735 11191 3736 11177 3724 11166
      3703 11156 3705 11182 3715 11191

$$

MCINERNEY
2 follow-up statements
084 
WGUS75 KSLC 032331
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT WED AUG 3 2011

UTC025-040045-
/O.CON.KSLC.FF.W.0024.000000T0000Z-110804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
531 PM MDT WED AUG 3 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
CENTRAL KANE COUNTY...

AT 518 PM MDT...THUNDERSTORMS OVER THE UPPER WAHWEEP DRAINAGE HAVE 
MOVED TO THE NORTHEAST...AND RAINFALL HAS DIMINISHED. BEFORE MOVING 
OUT OF THE AREA...UP TO AN INCH HAD FALLEN IN ABOUT 30 MINUTES OVER 
MOST OF THE UPPER DRAINAGE. 

WITH THAT AMOUNT OF PRECIPITATION IN A SHORT PERIOD OF TIME...IT IS 
INFERRED THAT FLASH FLOODING IS MOVING THROUGH THE DRAINAGE AND WILL 
ATTENUATE LATER THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3728 11196 3735 11191 3736 11177 3724 11166
      3703 11156 3705 11182 3715 11191

$$

MCINERNEY
914 
WGUS75 KSLC 040037
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
637 PM MDT WED AUG 3 2011

UTC025-040046-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-110804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
637 PM MDT WED AUG 3 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR CENTRAL KANE
COUNTY...

THUNDERSTORM ACTIVITY IN THE AREA OVER WAHWEEP DRAINAGE HAS 
DIMINISHED.  AS SUCH...IT IS INFERRED THAT THE ANTICIPATED FLASH 
FLOOD HAS ATTENUATED INTO LAKE POWELL AT THIS TIME.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3728 11196 3735 11191 3736 11177 3724 11166
      3703 11156 3705 11182 3715 11191

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:07 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 3, 3:07 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED AUG 3 2011

.SYNOPSIS...MOISTURE WILL LINGER ACROSS THE REGION THROUGH
TONIGHT. A DRYING TREND WILL BEGIN THURSDAY WITH A MUCH DRIER
AIRMASS SPREADING INTO THE AREA FOR FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...FORECAST AREA REMAINS WITHIN A MEAN SOUTWHESTESRLY
FLOW ALOFT...SANDWICHED BETWEEN A DOMINANT SUBTROPICAL RIDGE
STRETCHING FROM THE SOUTHERN PLAINS WESTWARD ACROSS THE DESERT
SOUTHWEST...AND AN UPPER TROUGH LOCATED ALONG THE PACIFIC
NORTHWEST COASTLINE.

CONSIDERABLE MOISTURE REMAINS IN PLACE ACROSS THE AREA AS
WELL...WITH SURFACE DEW POINTS GENERALLY IN THE 50S...AND PW VALUES
IN THE 0.75 TO 1.00 INCH RANGE. A WEAK VORTICITY MAXIMA ROTATING
THROUGH THIS FLOW ALOFT IS AIDING CONVECTION ACROSS CENTRAL/SOUTHERN
UT THIS AFTERNOON...WHILE ADDITIONAL CONVECTION IS NOTED UPSTREAM
ACROSS EAST CENTRAL NV.

ANTICIPATE CONVECTION TO PERSIST ACROSS SOUTHERN UT THROUGH THE
EVENING HOURS...WHILE ACROSS THE NORTH EXPECT ACTIVITY ACROSS NV
TO GRADUALLY SPREAD EAST LATER THIS AFTERNOON THROUGH THIS
EVENING. AS SUCH HAVE MAINTAINED SCATTERED SHOWERS/THUNDERSTORMS
THROUGH THE EVENING HOURS. ALSO MAINTAINED 20-30 POPS ACROSS
NORTHERN/CENTRAL UT OVERNIGHT WITHIN MOIST AIRMASS.

MID LEVEL DRYING NOTED IN WV IMAGERY EXTENDING INTO CENTRAL CA AND
SOUTHERN NV IS FORECAST TO SPREAD EAST ACROSS THE EASTERN GREAT
BASIN THURSDAY THROUGH FRIDAY...AND THE TROUGH ALONG THE PACIFIC
NORTHWEST COASTLINE SPREADS INLAND. THIS WILL ACT TO SLOWLY SCOUR
MOISTURE OUT OF THE REGION FROM WEST TO EAST BEGINNING
THURSDAY...AND CONTINUING THROUGH FRIDAY. SUFFICIENT MOISTURE
LOOKS TO REMAIN IN PLACE ALONG/EAST OF I-15 THURSDAY TO WARRANT
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS. BY FRIDAY ANY CHANCE FOR
CONVECTION WILL LIKELY REMAIN CONFINED TO THE HIGHER TERRAIN
FROM THE CENTRAL SPINE OF UTAH EASTWARD.

MODELS ARE IN GENERAL AGREEMENT MAINTAINING A VERY DRY AIRMASS
ACROSS THE FORECAST AREA DURING THE WEEKEND THROUGH THE FIRST HALF
OF NEXT WEEK...AS MID LEVEL RIDGE BECOMES SUPPRESSED WELL SOUTH OF
THE AREA ALLOWING A DRY WESTERLY FLOW TO PREVAIL. AS SUCH HAVE
KEPT FORECAST DRY THROUGH THIS PERIOD WITH SEASONAL TEMPERATURES.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THE FORECAST PERIOD. A DISTURBANCE MOVING
NORTHEAST OUT OF NEVADA IS EXPECTED TO INCREASE CONVECTION ACROSS
THE SLC TERMINAL AREA AFTER 00Z THIS EVENING. THERE IS A 40
PERCENT THAT OUTFLOW OR A THUNDERSTORM WILL DIRECTLY IMPACT THE
SLC TERMINAL BETWEEN 00Z AND 03Z. WIND GUSTS OVER 30 MPH AND
TEMPORARY MVFR CONDITIONS ARE POSSIBLE DURING THAT TIME.

&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL CONTINUE TO SUPPORT ISOLATED
TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY INTO TONIGHT. ASIDE
FROM CLOUD TO GROUND LIGHTNING...THE GREATEST THREATS FROM THIS
ACTIVITY WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

A BUILDING WEST COAST TROUGH WILL CAUSE THE DEEP MOISTURE TO SLIDE
TO OUR EAST BEGINNING TOMORROW WITH A DRYING TREND CONTINUING
THROUGH THE WEEKEND. SOUTHERLY WINDS INCREASE ENOUGH TOMORROW TO
SUPPORT A THREAT OF LOCALIZED CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE WEST DESERTS WHERE FUELS ARE CRITICAL. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY EAST OF
INTERSTATE 15 TOMORROW.

DRYING CONTINUES FRIDAY THROUGH MONDAY WITH POOR NOCTURNAL MOISTURE
RECOVERY AND LIGHTER WINDS...AS A RIDGE OF HIGH PRESSURE DOMINATES
THE SOUTHWEST CONUS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/STRUTHWOLF/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 6:38 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
638 AM MDT WED AUG 3 2011

UTZ001>016-019>021-517-518-WYZ021-041300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
638 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ACROSS THE
ENTIRE OUTLOOK AREA WITH THE BEST CHANCE IN THE AFTERNOON AND
EVENING. THE THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH
FLOODING WILL ALSO CONTINUE.

STORMS WILL PERSIST WELL INTO THE NIGHT TONIGHT AND COULD GO ALL
NIGHT ACROSS NORTHERN AND EASTERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA THURSDAY.
ALTHOUGH SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...THEY WILL
BE A LITTLE LESS NUMEROUS AND SHOULD FORM PRIMARILY ACROSS THE
NORTH AND EAST.

THE DRYING TREND WILL CONTINUE INTO FRIDAY AND ONLY ISOLATED
STORMS ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON.

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
THE WEST DESERTS THURSDAY AND FRIDAY.

IT STILL LOOKS DRY THROUGH THE WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:09 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele51 min
Aug 2, 8:00 PM MDTSpecial Weather StatementSLCMorgan30 min
Aug 3, 3:15 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.